It turns out that listening to the long-winded possible side effects at the end of drug commercials is critical for your oral health.
Medicines used to treat depression, high blood pressure, severe pain, anxiety, nausea, and even a cold, can all have a negative impact. And while your primary doctor may be addressing some side-effects, patients often neglect to discuss medications with their dentist.
All drugs, no matter how they are administered, can cause mouth problems. Your dentist should know about every medication you are taking. This includes over-the-counter drugs, vitamins, and supplements.
Common Oral Health Side Effects
- Dry mouth
- Bleeding gums
- Change in taste
- Inflammation of oral tissue or mouth sores
- Teeth color changes
- Thrush, or an oral yeast infection
Which drugs cause which side effects?
Dry mouth is the most frequent oral side effect. Dry mouth is caused by decongestants, antihistamines, pain relievers, antidepressants, blood pressure medications, and antacids. Because dry mouth means reduced saliva production, your mouth is more vulnerable to infection which leads to tooth decay. Tackle dry mouth by sipping water regularly, avoiding tobacco and alcohol, and chewing sugarless gum.
The connection between aspirin and oral health is not so obvious. But because of its blood thinning properties, antiplatelet agents like aspirin can cause gum bleeding. This can be a major issue during oral surgery. Be sure to let your dentist know that you are taking these drugs so that precautions can be taken to minimize bleeding. Also, be sure to use a soft toothbrush and gentle motions when brushing and flossing your teeth to lessen the bleeding.
Change in Taste
Some medications can alter the taste of your mouth and even the taste of food. Often, a metallic or bitter taste is left. Nicotine skin patches, heart medications, cancer treatments, stimulants, and respiratory inhalants can cause taste changes. Sometimes, the side effect can be reduced if the drug is avoided before a meal. However, it is best to consult your doctor. There may be alternative drugs available.
Inflammation and Sores
Inflammation, mouth sores, or discoloration of the soft tissues in your mouth are particularly uncomfortable side effects. Anti-rejection drugs, some chemotherapies, oral contraceptives, and blood pressure medications can cause these issues. Fortunately, your dentist can recommend a special dental care routine to reduce the discomfort.
Discoloration and Staining of Teeth
Despite all of our hard work to maintain our pearly whites, some medications can discolor your teeth. The antibiotic used in acne treatment, minocycline, can cause black pigmentation on your gums and a black or gray discoloration of your teeth. Some mouth rinses used for gum disease may also stain your teeth. Ask your dentist about further teeth-whitening methods to counter this side effect.
Oral Yeast Infection
Finally, thrush, also known as an oral yeast infection, is caused by a fungus and appears as white lesions on the mouth and tongue. Taking antibiotics, steroids, or chemotherapy can cause thrush. Your dentist may prescribe an antifungal mouthwash to treat the infection. If these don’t work, stronger antifungal medications can be prescribed.
To find out more about a drug’s side effects, information about them is available on the label of over-the-counter drug products and on printed materials dispensed with prescription drugs. Because these include such a long list of possible bad effects, it is helpful to also talk to your dentist, doctor, or pharmacist if you have any questions.
Feature image // Designed by katemangostar / Freepik